Texas, 2008

High Wind in Texas, March 16 to 17, 2008

March 16 to 17, 2008 · NWS MAF · 2 events in 2 counties and zones

Winds in the upper portions of the atmosphere began increasing over the area ahead of an upper level system located near the California/Arizona state line. As this storm system neared the region, increasing mid level winds worked their way down to the surface to produce high winds across the Davis and Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Winds in the upper portions of the atmosphere began increasing over the area ahead of an upper level system located near the California/Arizona state line. As this storm system neared the region, increasing mid level winds worked their way down to the surface to produce high winds across the Davis and Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 16, 5:28 AM CST, 5 hours 32 minutes earlier.

Area forecast discussion, Mar 16, 5:28 AM CST, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 AM CDT SUN MAR 16 2008

.AVIATION...
HIGH CLOUDS STILL STREAMING IN FROM SOUTHWEST AHEAD OF AN UPPER
LEVEL SYSTEM THAT WILL MOVE TOWARDS THE AREA TODAY. CONTINUE TO
EXPECT VERY WINDY CONDITIONS ACROSS THE FORECAST AREA...WITH
WINDSPEEDS LIKELY BEGINNING TO INCREASE AROUND THAT 15Z TIME FRAME.
EASTERN TAF SITES WILL REMAIN LARGELY OUT OF THE SOUTHEAST FROM
ROUGHLY 20 TO 25 KT WITH GUSTS TO NEAR 35 POSSIBLE. THE WESTERN
TAFS WILL REMAIN MORE SOUTHERLY TO SOUTHWESTERLY BUT ALSO HIT
SUSTAINED WINDS OF 25KT WITH GUSTS TO NEAR 35KT ALSO.

CONTINUED THE BLDU POSSIBILITIES DUE TO THE WINDY CONDITIONS.
EXPECT VFR CONDITIONS TODAY...EXCEPT IN LOCATIONS WHERE THE BLDU
COULD REDUCE VIS DOWN TO NEAR 5SM AT TIMES. /13/

&&

.PREV DISCUSSION... /ISSUED 433 AM CDT SUN MAR 16 2008/

DISCUSSION...
FAIRLY STRONG EASTERLY LOW LEVEL FLOW IS ADVECTING IN HIGHER
DEWPOINTS TO MUCH OF THE CWA THIS MORNING. AN UPPER LEVEL LOW OVER
SOUTHERN CALIFORNIA IS SHOWING LITTLE MOVEMENT ATTM...BUT SHOULD
BEGIN TO MOVE EAST LATER TODAY. MODELS ARE PROGGING A LEAD S/W
TROUGH TO MOVE ACROSS EASTERN NEW MEXICO WHICH WILL HELP SHARPEN
AND PUSH A DRYLINE INTO THE TRANSPECOS REGION AND THE SOUTHERN HIGH
PLAINS. EXPECT FIRE WEATHER CONCERNS WEST OF THE DRYLINE AND WINDY
CONDITIONS EAST OF THE DRYLINE BUT NO RAINFALL IS EXPECTED YET.

UPPED POPS TO CHC CATEGORY ACROSS THE EASTERN PERMIAN BASIN
TONIGHT AS THE LEAD TROUGH MOVES ACROSS THE AREA. ANOTHER STRONG
MINOR TROUGH MOVES ACROSS THE AREA MON NIGHT WHICH WILL BRING
ANOTHER DECENT CHANCE FOR RAIN ACROSS THE EASTERN BASIN. THERE
WILL BE A SLT CHC FOR SHOWERS AND THUNDERSTORMS AREAWIDE THROUGH
TUESDAY...BUT LACK OF DEEP LAYER MOISTURE WILL DEFINITELY KEEP THE
HIGHEST RAIN CHANCES TO THE EAST OF MAF. DRY WEATHER RETURNS FOR
THE REMAINDER OF THE FORECAST PERIOD AS THE PATTERN IS DOMINATED
BY ZONAL FLOW OR WEAK RIDGING. FORTUNATELY THE LACK OF A
FORMIDABLE RIDGE WILL KEEP HIGH TEMPERATURES FROM GETTING TOO
WARM.

FIRE WEATHER...
A RED FLAG WARNING HAS BEEN ISSUED FOR THE WESTERN TWO THIRDS OF
THE CWA. A DRYLINE WILL SET UP CREATING A SHARP CONTRAST FROM
HIGHER DEWPOINTS IN THE EAST TO MUCH DRIER CONDITIONS OUT WEST.
THERE IS SOME UNCERTAINTY IN WHERE THE DRYLINE WILL SET UP...BUT
FELT IT PRUDENT TO GO AHEAD AND EXPAND IT A COLUMN OF COUNTIES
EAST GIVEN THE RECENT FIRE PROBLEMS AND WINDY CONDITIONS IN THE
VICINITY OF THE DRYLINE. SOMETHING TO KEEP AN EYE ON WILL BE THE
DRYLINE POSITION...AS IT IS NOT UNREASONABLE THAT IT WILL HANG UP
IN EASTERN NEW MEXICO HELPING MATTERS SOME FOR THE TRANSPECOS
REGION. BEST CHANCES FOR RAINFALL WILL BE ACROSS THE EASTERN
PERMIAN BASIN SO AREAS WEST OF THE PECOS RIVER WILL HAVE LITTLE
CHANCE OF ANY ACCUMULATING RAINFALL. FIRE WEATHER CONCERNS WILL
PERSIST THROUGH THE REMAINDER OF THE WEEK BUT WIND SPEEDS ARE
EXPECTED TO BE GENERALLY 10 TO 20 MPH HELPING KEEP FIRE WEATHER
CONCERNS SOMEWHAT REDUCED. ALSO INCREASED MOISTURE IN THE EASTERN
PERMIAN BASIN WILL HELP FIRE CONCERNS IN THAT AREA AS WELL.

HENNIG

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR
     THE FOLLOWING ZONES...GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING FROM NOON TODAY TO 6 AM MDT MONDAY FOR THE
     FOLLOWING ZONES...GUADALUPE MOUNTAINS OF EDDY COUNTY.

     WIND ADVISORY FROM NOON TODAY TO 6 AM MDT MONDAY FOR THE
     FOLLOWING ZONES...EDDY COUNTY PLAINS.

TX...RED FLAG WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 10
     PM CDT /9 PM MDT/ THIS EVENING FOR THE FOLLOWING ZONES...
     ANDREWS...BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS
     AREA...ECTOR...GAINES...GUADALUPE MOUNTAINS...LOVING...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

     HIGH WIND WARNING FROM 1 PM CDT /NOON MDT/ THIS AFTERNOON TO 7
     AM CDT /6 AM MDT/ MONDAY FOR THE FOLLOWING ZONES...
     DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS.

     WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 7 AM CDT MONDAY FOR
     THE FOLLOWING ZONES...REEVES COUNTY AND UPPER TRANS PECOS...
     VAN HORN AND HIGHWAY 54 CORRIDOR.

&&

13
Hazardous weather outlook, Mar 16, 3:39 AM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 AM CDT SUN MAR 16 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
439 AM CDT SUN MAR 16 2008 /339 AM MDT SUN MAR 16 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

WINDY CONDITIONS ARE EXPECTED TODAY ACROSS MUCH OF THE AREA. A
HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE AND DAVIS
MOUNTAINS. IN THE GUADALUPE MOUNTAINS...EXPECT SOUTHWESTERLY WINDS
OF 40 TO 50 MPH WITH GUSTS TO NEAR 70 MPH. ACROSS THE DAVIS
MOUNTAINS...EXPECT SOUTHWESTERLY WINDS OF 35 TO 45 MPH WITH GUSTS
TO NEAR 60 MPH.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF
SOUTHEAST NEW MEXICO...THE UPPER TRANS PECOS...AND THE VAN HOUR
HIGHWAY 54 CORRIDOR. EXPECT SOUTHWEST WINDS NEAR 35 MPH WITH GUSTS
TO NEAR 50 MPH.

WINDS ALONG AND EAST OF A HOBBS...TO FORT STOCKTON...MARATHON LINE
WILL REMAIN OUT OF THE SOUTHEAST AT 20 TO 30 MPH WITH GUSTS NEAR
35 MPH POSSIBLE.

THE DRY AND WINDY CONDITIONS WILL KEEP FIRE WEATHER CONCERNS
INCREASED THROUGHOUT THE DAY. A RED FLAG WARNING IS IN EFFECT FOR
LOCATIONS ALONG AND WEST OF A LAMESA...TO SHEFFIELD...TO SANDERSON
LINE THIS AFTERNOON AND EVENING. CAUTION SHOULD BE USED WITH
ANYTHING THAT COULD SPARK AND CAUSE A FIRE AS CONDITIONS WILL
CONTRIBUTE TO RAPID GROWTH AND SPREAD OF ANY FIRE THAT IS IGNITED
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE STARTING AS EARLY AS
SUNDAY NIGHT AND CONTINUE INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

13

Event by event

2 high wind. Local standard time, as filed.

High Wind, Davis / Apache Mountains Area

When
March 16, 11:00 AM CST to March 17, 12:00 AM CST
Where
Davis / Apache Mountains Area forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Other Federal Agency

Winds up to 66 mph occurred during the afternoon and into the late evening hours across the Davis Mountains.

High Wind, Guadalupe Mountains of Culberson County

When
March 16, 1:00 PM MST to 7:00 PM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS

The Guadalupe Mountains experienced wind gusts up to 67 mph as high winds affected the area.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85608, 85609.